How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Medical
Satisfied Customers: 64051
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Medical Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

Hello Dr. Vikas, Four years ago I had a really bad mania episode,

This answer was rated:

Hello Dr. Vikas, Four years ago I had a really bad mania episode, at the time not diagnosised bipolar. I was taking zoloft for anxiety and depression. I had stopped taking the zoloft for a few months then started feeling irratated and strange since experiencing a lot of stress. I started taking some zoloft that was left over and started sometime after that going manic. I believe that I was starting to go manic possibly when I started taking the zoloft again. Never had mania before or since that incident. No I am diagnosised BP 1. My mania was described grandiose by dr., and lasted 4 months. As I said never had a manic before or since that time. Had a lot of stress and life changing events since that time and no mania, at least that intense of mania, only depression. To me this was a possible antidepressant induced or at least heightened state of mania....? Your opinion on this?

Thank you Dr. Vikas
Hello
Dr. Vikas is not on line.

In fact, if the mania of the disorder , in many cases, is not first controlled with a mood stabilzing agent, then using a drug like zoloft, an SSRI can initiate a manic state.

Since you had gone off the Zoloft previously for some time, this is probably what happened when you went back on.

The disorder should be stable on another medication before starting a medication such as zoloft.

Use reply to let me know if you have further questions.
Please do not forget a positive rating.
Customer: replied 3 years ago.

Sorry Dr. Thomas for not getting name right.


Thank you for your quick reply. So it is possible that taking Zoloft before BP diagnosis (no stabilizer) for anxiety and depression, and no mania symptoms? Then after a few months off zoloft, start taking zoloft again during stressful period induced or amplified a manic episode possibly? I was having I believe promorbid symptoms with sleep disturbance, reduced sleep, waking up with chills and sweats. So possible the symptoms of my youth with bad anxiety/depression every few years was early signs of bipolar. Then in my 40's something physiologically changed and under stress the bipolar was going into high gear and the zoloft triggered or aggravated the manic?


 


Thank you Dr. Thomas

Yes that is correct.
If you were having any symptoms of all related to mania, then re started zoloft, this could throw you into fill mania.

Use reply to let me know if you have further questions.
Please do not forget a positive rating.
Customer: replied 3 years ago.

Could the severe anxiety and depression for 3 months when I was 18 be early signs of bipolar onset. Also less severe depression in grade school off and on.

Yes.
Some people have bipolar without ever having signs of mania initially.


Use reply to let me know if you have further questions.
Please do not forget a positive rating.
DrRussMD and 6 other Medical Specialists are ready to help you